The main goals of rheumatoid arthritis (RA) treatment are alleviating your symptoms and improving your quality of life. But sometimes medications come with side effects that may open the door to other health complications. One uncommon side effect of some RA medications is that they can affect your hair.
Medications like methotrexate have been found to prompt hair loss and changes in hair texture, while some biologic medications can cause hair thinning. Members of myRAteam often talk about how different medications affect their hair. They also offer suggestions for managing hair changes that result from RA medications.
“When I was on methotrexate for eight years, I lost a lot of hair, and even my eyelashes,” wrote one myRAteam member. Another said, “I have lost a lot of hair, and the texture of my hair has changed dramatically from the medications.”
Read on to learn more about how specific RA medications might affect your hair — and what you can do about it.
Rheumatoid arthritis is a chronic condition, but there are several different types of treatments for RA that can help you manage your symptoms. The recommended treatment usually depends on the severity of RA joint damage and other medications and/or therapies you’ve tried.
Health care professionals commonly recommend nonsteroidal anti-inflammatory drugs (NSAIDs) for mild RA pain and inflammation.
Medications that work to slow the progression of joint damage are called disease-modifying antirheumatic drugs (DMARDs). This class of drugs includes biologics, which aim to calm the immune system and stop it from attacking its own joints.
Corticosteroids are sometimes used for short-term relief of flares or active disease activity. In more severe cases of arthritis, surgery might be recommended.
These treatment methods may present different side effects, which are unwanted or unexpected reactions to drugs. It’s possible for different people to take the same drug but experience unique side effects. When you and your doctor are discussing how to treat your RA, it’s important to take the potential side effects into account.
Several medications used to treat RA have the potential to affect your hair through changes to hair texture, hair growth, and hair loss. If you have a hereditary condition called male-pattern baldness (in males) or female-pattern baldness (in females), RA medications could potentially speed up changes like hair loss.
Methotrexate is an oral or injectable DMARD used to treat RA and other inflammatory conditions. The American College of Rheumatology recommends it as the first line of treatment for RA. Many people with RA (about 60 percent) are taking or have tried methotrexate for their RA.
The Arthritis Foundation states that methotrexate can cause hair loss in 1 percent to 3 percent of people who take it. Methotrexate is designed to stop cells from growing, and if the cells that produce hair follicles are affected, then it could lead to hair loss.
“I’m on methotrexate and my hair is falling out,” wrote one myRAteam member. Another said, “I take a methotrexate injection once a week and a folic acid every other day. My hair has gotten so thin.”
Doctors will usually recommend folic acid supplements when they prescribe methotrexate to prevent hair loss. Unfortunately, it doesn’t always work, and hair loss or thinning can still occur.
Some people with RA who take methotrexate have reported changes in the texture of their hair.
“I lost 50 percent of my hair on methotrexate,” one myRAteam member wrote. “When my hair came back in, it was super curly and the texture was completely different. Another person asked, “Has anyone else on methotrexate noticed a change in the condition of your hair? The structure of my hair changed dramatically over the past few years.”
One member of myRAteam noted that their hair changed while taking rituximab (sold as Rituxan), a biologic DMARD that is commonly prescribed along with methotrexate. “I’ve been on Rituxan and now my hair is coming out super curly,” the wrote.
Leflunomide, sold as Arava, is another DMARD used to treat RA. It targets the immune system to reduce inflammation. One potential side effect of Arava is hair loss, which is said to affect up to 10 percent of people who use it.
Alopecia is a disease that causes damage to hair follicles — where hair grows from — and results in hair loss and baldness. A recent research study found a connection between alopecia and RA. Researchers looked at about 2,900 people with RA and found that they had a higher risk of experiencing alopecia than study participants who did not have RA.
Interestingly, some research studies have found that a class of medications commonly used to treat RA, called Janus kinase (JAK) inhibitors, could possibly treat severe alopecia areata. JAK inhibitors are commonly used as a treatment option for RA when medications like methotrexate don’t work. They include medications like tofacitinib (Xeljanz) and baricitinib (Olumiant).
In one study of 66 people with alopecia, about one-third of participants saw at least 50 percent improvement in hair regrowth after taking tofacitinib twice daily for three months. Research is ongoing to explore the potential of JAK inhibitors as a possible treatment option for alopecia and hair loss.
While hair changes are possible from certain RA medications, they don’t affect the majority of people that use these treatments. If you’re concerned about hair changes after starting a new RA medication, talk to your doctor and they can determine a way to manage the changes or switch you to a different RA medication.
Hair changes can affect your self-esteem and overall well-being, so sometimes it’s a matter of weighing the pros and cons of being on an RA medication. If the medication is working well to help decrease RA symptoms, then hair changes and other potential side effects may not be as much of a concern.
“I’ve been on methotrexate for 10 years now. I also started taking folic acid at that time, as my rheumatologist said that it would help with hair loss,” one myRAteam member wrote. “My hair has become thinner, but at my age (65) I don't let it bother me much. Seriously, the benefits have outweighed the hair loss for me.”
Tell your doctor if you experience hair changes or hair loss from RA medications. They can make adjustments to your RA treatment, including:
If an RA medication is causing hair loss or changes, reducing the dose or stopping that medication should prevent any further hair loss and help new hair growth, but always talk to your health care team before changing any of your treatments.
Some members of myRAteam who have experienced hair loss from RA medications have suggested ways to combat this issue with products like shampoos.
“Try tea tree anti-thinning shampoo and conditioner,” one member wrote. “My hair volume has doubled in a few weeks.” Another member said, “I tried Nioxin and several other shampoos, but WEN seems to be working best for me. My hair has filled in and the texture is much much better.”
On myRAteam, the social network for people with rheumatoid arthritis and their loved ones, more than 181,000 members come together to ask questions, give advice, and share their stories with others who understand life with rheumatoid arthritis.
Are you experiencing hair changes from RA medications? Share your experience in the comments below, or start a conversation by posting on your Activities page.
Easily manage your subscription from the emails themselves.
Want to stay up to date on the latest news and articles about RA?